Texas, 2012

Hail in Texas, May 15, 2012

May 15, 2012 · NWS CRP · 5 events in 2 counties and zones

Scattered thunderstorms developed over the Coastal Bend ahead of an upper level disturbance that moved out of northern Mexico. Isolated severe thunderstorms produced large hail over the Coastal Bend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Scattered thunderstorms developed over the Coastal Bend ahead of an upper level disturbance that moved out of northern Mexico. Isolated severe thunderstorms produced large hail over the Coastal Bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 15, 11:57 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 15, 11:57 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1257 PM CDT TUE MAY 15 2012

.DISCUSSION...PLEASE SEE UPDATED 18Z AVIATION DISCUSSION.

&&

.AVIATION...THE AIRMASS OVER SOUTH TEXAS IS SHOWING SIGNS OF
DESTABILIZATION WITH CONVECTION STARTING TO FIRE UP OVER THE AREA
DUE TO HEATING ALONG WITH THE AIDE OF AN UPPER LEVEL DISTURBANCE.
AS OF NOW...CONVECTION IS VERY ISOLATED IN NATURE...BUT AM
EXPECTING COVERAGE TO EXPAND...WITH GREATER CHANCES FOR
DEVELOPMENT OVER THE EASTERN TAF SITES FROM SITE. THUS...AM
HOLDING OFF ON MENTION OF SHOWERS OR THUNDER FOR LRD NOW. WITH A
SECOND UPPER DISTURBANCE EXPECTED TO MOVE THROUGH THIS
EVENING...EXTENDED MENTION OF VCTS THROUGH AT LEAST 03Z BEFORE
ENDING ACTIVITY FROM NORTH TO SOUTH. OTHERWISE...MIXTURE OF
VFR/MVFR CEILINGS THROUGH THE EVENING...WITH LIGHT N-NE WINDS. LRD
IS STARTING TO PICK UP A NW WIND...THOUGH EXPECTING WINDS TO
GRADUALLY SHIFT EASTWARD. BRIEF PERIOD OF MVFR PATCHY FOG WILL BE
POSSIBLE OVER THE COASTAL PLAINS TOWARDS DAYBREAK.

&&

.PREV DISCUSSION... /ISSUED 1055 AM CDT TUE MAY 15 2012/

DISCUSSION...A SLOW START TO TODAYS CONVECTION FIRING UP DUE TO
STABILIZATION OF THE AIRMASS FROM LAST NIGHTS CONVECTION. REMAINING
CLOUD COVERAGE AND LIGHT RAIN HAS LED TO EVEN A SLOW START TO
WARMING OVER THE EASTERN CWA. WITH LINGERING BOUNDARIES FROM LAST
NIGHTS CONVECTION AND INSTABILITY OVER THE GULF WATERS...THE
DEVELOPMENT OF SHOWERS AND ISOLATED THUNDERSTORMS CONTINUES.
EXPECTED HEATING COMBINED WITH A MOIST AND CONDITIONALLY UNSTABLE
AIRMASS AND A S/W ALOFT SHOULD LEAD TO ADDITIONAL SHOWERS TO
DEVELOP DURING THE AFTERNOON. THINKING THE BULK OF ANY DEVELOPMENT
SHOULD REMAIN OVER THE EASTERN HALF OF THE CWA FROM ALICE TO
TILDEN AND EASTWARD. MARGINAL SHEARING MAY LEAD TO A FEW STORMS TO
PULSE UP THIS AFTERNOON...THO AM NOT EXPECTING ANYTHING
WIDESPREAD. UPDATED GRIDS TO LOWER TEMPS...ESPECIALLY OUT
EAST...AND TO REFLECT CURRENT GRIDS.

PREV DISCUSSION... /ISSUED 706 AM CDT TUE MAY 15 2012/

DISCUSSION...NOTE AVIATION DISCUSSION BELOW.

AVIATION...PREDOMINATE VFR CONDITIONS ARE EXPECTED DURING THE
PERIOD. HOWEVER...BRIEF MVFR ANTICIPATED NEAR ISOLD/SCT SHOWERS
AND THUNDERSTORMS...PRIMARILY DURING THE AFTN HOURS. EXPECT SFC
WIND TO BECOME N/NE BY MID MORNING/EARLY AFTN YET WITH
LIGHT/MODERATE MAGNITUDES. EXPECT EAST WIND BY EVENING THEN LGT
NORTH TONIGHT. BRIEF MVFR VISIBILITIES MAY OCCUR GENERALLY EAST OF
US 281 DRG THE 10-12Z WED PERIOD.

PREV DISCUSSION... /ISSUED 357 AM CDT TUE MAY 15 2012/

SHORT TERM (TODAY THROUGH WEDNESDAY)...CONCUR WITH THE NAM/GFS
WITH REGARD TO THE UPPER LOW/TROUGH WHICH IS PROGD TO MOVE SLOWLY
E/SE ACRS THE REGION DRG THE PERIOD. TODAY...EXPECT SYNOPTIC SCALE
LIFT ASSOCIATED WITH THIS SYSTEM TO COMBINE WITH LIMITED CAPE/LOW
CIN (NAM DETERMINISTIC) TO GENERATE SCT CONVECTION.
(CAVEAT...ATMOSPHERE MAY NEED TIME TO RECOVER OWING TO CONVECTION
EARLY THIS MORNING HOWEVER UPPER DYNAMICS MAY BE SUFFICIENT FOR
CONVECTION TODAY.) INCREASING SUBSIDENCE EXEPECTED
TONIGHT/WEDNESDAY (NAM/GFS 700-300MB Q-VECTOR DIVERGENCE) WHICH
SHOULD PRECLUDE CONVECTION. (CAVEAT...NAM PROGS SUFFICIENT
CAPE/LOW CIN WEDNESDAY YET ANTICIPATE THAT SUBSIDENCE WILL
DOMINATE.) EXPECT GENERALLY LIGHT N/NE SFC WIND TO DEVELOP THIS
AFTERNOON OVER THE REGION...AND TO PERSIST WEDNESDAY...OWING TO
THE DEVELOPMENT OF WEAK YET HIGHER MSLP TO THE NORTH. ANTICIPATE
SLIGHTLY COOLER MAX TEMPS TODAY THAN YESTERDAY OWING TO GREATER
MOISTURE/CLOUDS/EARLIER PCPN. WARMER WEDNESDAY WITH MAX READINGS
IN THE 90S EXPECTED OVER THE WRN CWA.

LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...SURFACE HIGH PRESSURE
PROG TO BE CENTERED NEAR S TX AT START OF EXTENDED PERIOD WITH MID
LEVEL RIDGE AXIS ALSO DRAPED ACROSS THE REGION. SUBSIDENT AIRMASS
AND LACK OF SUFFICIENT MOISTURE TO RESULT IN QUIET WX AND MAINLY
CLEAR SKIES FOR SECOND HALF OF WORK WEEK. BY LATE IN THE WEEK AND
INTO THE WEEKEND...CYCLOGENESIS PROG TO TAKE PLACE ACROSS THE
HIGH PLAINS WITH LOW LEVEL WIND FIELD ACROSS S TX TO INCREASE IN
RESPONSE. MOISTURE VALUES SHOULD INCREASE AS WELL AND CLOUD COVER
SHOULD ALSO BE MORE PREVALENT WITH MORE PRONOUNCED CUMULUS DECK
DURING THE DAY AND STRATUS AT NIGHT. ADDITIONAL MID LEVEL RIDGING
THEN EXPECTED EARLY NEXT WEEK WITH ECMWF HINTING AT POSSIBLE
DISTURBANCE RIDING AROUND RIDGE AND BRINGING PRECIP TO S TX. FOR NOW
WILL GO WITH LESS THAN 20 POPS FOR EARLY NEXT WEEK BUT VALUES MAY
NEED TO BE INCREASED IN LATER FORECAST PACKAGES IF BETTER
CONSISTENCY WITH GUIDANCE OCCURS. DAYTIME TEMPS TO BE THE WARMEST
LATE THIS WEEK AND FIRST HALF OF THE WEEKEND WHEN RIDGING IS
GREATEST WITH VALUES BEING ABOVE NORMAL FOR THAT TIME FRAME.  DRIER
AIRMASS FOR MID WEEK SHOULD ALLOW OVERNIGHT TEMPS TO FALL TO AROUND
SEASONABLE LEVELS WITH MILDER VALUES EXPECTED OVER THE WEEKEND AS
MOISTURE INCREASES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    65  85  65  87  67  /  20  10  10   0   0
VICTORIA          63  86  62  87  64  /  10  10  10   0   0
LAREDO            66  91  68  95  69  /  10  10   0   0   0
ALICE             64  87  63  90  64  /  20  10  10   0   0
ROCKPORT          67  81  67  87  70  /  20  10  10   0   0
COTULLA           63  88  61  91  64  /  10  10   0   0   0
KINGSVILLE        64  87  62  90  66  /  20  10  10   0   0
NAVY CORPUS       69  80  68  85  71  /  20  10  10   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

CB/85...AVIATION
Hazardous weather outlook, May 15, 4:14 AM CST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
514 AM CDT TUE MAY 15 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-161015-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
514 AM CDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AREAWIDE TODAY AND THIS
EVENING NEAR THE COAST AND OFFSHORE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

87/79

In the hours before

Special weather statement, May 15, 12:30 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
130 PM CDT TUE MAY 15 2012

TXZ244>246-151900-
ARANSAS-REFUGIO-SAN PATRICIO-
130 PM CDT TUE MAY 15 2012

...A STRONG THUNDERSTORM WAS AFFECTING ARANSAS...REFUGIO AND
EXTREME NORTHEASTERN SAN PATRICIO COUNTIES...

AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BONNIE VIEW...OR 7 MILES SOUTH OF
WOODSBORO...MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL APPROACH THE
BAYSIDE LOCATION.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

CB
Special weather statement, May 15, 12:36 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
136 PM CDT TUE MAY 15 2012

TXZ242-151900-
KLEBERG-
136 PM CDT TUE MAY 15 2012

...A STRONG THUNDERSTORM WAS AFFECTING KLEBERG COUNTY...

AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF MALAQUITE BEACH...OR 22 MILES
SOUTH OF CORPUS CHRISTI...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

CB

The radar

The Corpus Christi radar (KCRP), 43 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Aransas

When
May 15, 1:22 PM CST
Where
Aransas County, 5.71 mi SW of Rockport
Reported by
Trained Spotter
Coordinates
27.969, -97.124

Spotter reported a funnel cloud near Highway 35.

Hail, Aransas

When
May 15, 1:22 PM CST
Where
Aransas County, 5.31 mi SW of Rockport
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
27.974, -97.120

Spotter reported quarter sized hail southwest of Rockport.

Funnel Cloud, San Patricio

When
May 15, 1:25 PM CST
Where
San Patricio County, 0.61 mi W of Odem
Reported by
Trained Spotter
Coordinates
27.950, -97.590

Spotter reported a funnel cloud near Odem.

Hail, Aransas

When
May 15, 1:30 PM CST
Where
Aransas County, 2.79 mi SW of Rockport
Measured
1.75 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
27.990, -97.080

Golf ball sized hail was reported on the southwest side of Rockport.

Hail, San Patricio

When
May 15, 1:41 PM CST
Where
San Patricio County, 2.46 mi ESE of Aransas Pass
Measured
0.75 in hail
Reported by
Public
Coordinates
27.890, -97.111

Public reported dime sized hail along Highway 361 on the causeway 2 to 3 miles to the east-southeast of Aransas Pass.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385796, 385805, 385797, 385803, 385806.